Kansas, 2014

Tornado and Flood in Kansas, June 3, 2014

June 3, 2014 · NWS DDC · 24 events in 9 counties and zones

Severe weather including a tornado occurred during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe weather including a tornado occurred during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 5:02 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 3, 5:02 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT Tue Jun 3 2014

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 239 PM CDT TUE JUN 3 2014

The main focus for this afternoon and evenings forecast is again for
chances of severe convection. One big negative for convective
development this afternoon is a warming mid level. Of the convective
allowing models a couple allow no storms across southwest Kansas
while the NMMs, 4 km NAM and the HRRR all support some type of
brief, mainly isolated supercell development coming out of eastern
Colorado near the dryline and sweeping east into west central KS.
Sufficient shear and MUCAPE combinations are in place to support a
brief window of severe threat including large hail (golf balls to
tennis balls in most instances) as well as damaging supercell RFD
winds. Any severe threat is likely confined to locations west of
highway 83 and is low to begin with given the trouble storms will
have gaining large depth.

Wind advisory conditions will persist through sunset before the
surface heating ceases. Some of the warmest overnight temperature of
the season will be experienced tonight and early tomorrow especially
across south central Kansas. The surface cold front will push though
the area by noon on Wednesday providing northeasterly upslope
surface flow. Models at this time are not indicating any additional
convection, at least during the daytime hours on Wednesday. The
model consensus for highs Wednesday range from upper 80s north to
upper 90s south and west.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 341 PM CDT TUE JUN 3 2014

A convectively active period awaits midweek through the weekend as
southwestern Kansas finds itself in a favorable west-southwest flow
regime with a mean upper tropospheric jet extending from southern
California to central Kansas. A cold front will push south late
tonight into early Wednesday before stalling out just to our south
across the northern Panhandles/far northwest Oklahoma. A few
surface-based storms may form across Barber County late afternoon
Wednesday, however a very warm middle troposphere will likely
prevent surface based convection. Things will change quite a bit
overnight Wednesday night as the 850-700mb layer becomes very warm
frontogenetic as a weak upper level disturbance ripples
east-northeast through the pattern. The warm frontogenetic forcing
for ascent will be quite strong during the 06-12Z Thursday time
frame. Ample moisture in this frontogenetic layer will contribute to
upwards of 2000 J/kg MUCAPE during the overnight hours. All the
reliable global mesoscale models at this time frame are bullish on
nocturnal convective development...and fairly vigorous at
that...especially north of a Garden City to Dodge City to Pratt
line. 2-7km AGL deep layer shear in combination with the
aforementioned 2000 CAPE will be more than favorable for elevated
severe storms capable of very large hail perhaps to two inches in
diameter. A heavy rain threat will also exist as storms would likely
form in a northwest to south east orientation with some individual
convective cell training a distinct possibility.

Everywhere we have 50 or greater POP we will amend the thunderstorm
forecast with Large Hail and Heavy Rain. This will be mesoscale
convective system (MCS) Number One. The overall pattern will remain
unchanged, and the setup for another MCS (Number Two) will likely
take place across the southern half of the DDC forecast area
(along/south of the Arkansas River) in a renewed zone of 850-700mb
warm frontogenesis. MCS Number Two would likely move off into south
central KS and/or northern Oklahoma by daybreak Friday with some
recovery taking place through the day Friday. The surface front will
likely remain just south of the Kansas-Oklahoma border with
post-frontal upslope convection likely to form across eastern
Colorado late in the day Friday. Some of this diurnal activity may
spread into far west-central/southwest Kansas by early Friday
evening as MCS Number Three. What seems more likely is that
nocturnal MCS Number Three will materialize after sunset Friday as
yet another minor disturbance moves northeast through the pattern
across the Central Plains. Eventually, a final, stronger shortwave
trough will eject out into the Central Plains by late in the weekend
and surface-based storms may impact southwestern Kansas. By Saturday
and Sunday, though, the details become increasingly sketchy as the
result of MCS Number Three may place the effective front too far
south for MCS Number Four to impact southwestern Kansas.

The bottom line is that a wet period is in store and much of the
southwest Kansas region will see in excess of an inch of rain before
all is said and done.  There will likely be some areas of the
southwest Kansas region that see MUCH more than that...especially of
successive MCS's track over the same general areas of our region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 600 PM CDT TUE JUN 3 2014

VFR conditions will prevail at all TAF sites through early
Wednesday morning. Winds will remain south to southwesterly 20 to
35kt through this evening as a strong surface low in northwestern
Kansas moves eastward into north central Kansas overnight. A
frontal boundary will then push southeastward across western
Kansas early Wednesday morning turning winds northerly 10 to 20kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  92  62  84 /  10  10  50  40
GCK  64  92  61  82 /  20  10  50  40
EHA  65  94  61  85 /  10  10  20  20
LBL  66  95  63  87 /  20  10  30  20
HYS  66  85  60  81 /  30  10  50  50
P28  72  97  66  86 /  10  20  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT /7 PM MDT/ this evening FOR KSZ030-
031-043>046-061>066-074>081-084>090.

RED FLAG WARNING until 8 PM CDT /7 PM MDT/ this evening FOR
KSZ061-062-074-084.

&&

SHORT TERM...Russell
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jun 3, 7:35 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
835 AM CDT TUE JUN 3 2014

KSZ030-031-043>046-061>066-074>081-084>090-041145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
835 AM CDT TUE JUN 3 2014 /735 AM MDT TUE JUN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON. A RED FLAG WARNING
IS IN EFFECT FROM 3 PM TO 8 PM CDT.  PLEASE SEE THE SPECIFIC
WEATHER  MESSAGES FOR DETAILS.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
EVENING NORTHWEST OF A LINE FROM JETMORE TO LACROSSE. HAIL AS LARGE
AS HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM WEDNESDAY NIGHT THROUGH MONDAY, THERE ARE VARYING CHANCES FOR
THUNDERSTORMS. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL,
DAMAGING WINDS, AS WELL AS LOCALIZED FLOODING IS POSSIBLE WEDNESDAY
NIGHT. THE NEXT PERIOD WITH HIGHER CHANCES FOR STORMS IS FRIDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF STORMS FRIDAY NIGHT WILL BE
SEVERE BUT LOCALIZED HEAVY RAIN AND FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, Jun 3, 5:09 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM MDT TUE JUN 3 2014

KSZ061-040000-
HAMILTON-
509 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF HOLLY...OR 8 MILES NORTHWEST OF
COOLIDGE...MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3825 10205 3827 10197 3827 10157 3811 10155
      3794 10155 3792 10205
TIME...MOT...LOC 2309Z 261DEG 20KT 3815 10206

18
Special weather statement, Jun 3, 5:59 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM MDT TUE JUN 3 2014

KSZ061-062-040045-
HAMILTON-KEARNY-
559 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF COOLIDGE...MOVING EAST AT 20
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3827 10204 3827 10134 3806 10143 3802 10205
      3821 10205
TIME...MOT...LOC 2359Z 257DEG 19KT 3815 10187

18

The radar

The Dodge City radar (KDDC), 111 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

12 hail, 10 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Kearny

When
June 3, 6:32 PM CST
Where
Kearny County, 7.1 mi NNE of Lake Mc Kinney
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.080, -101.170

An irrigation sprinkler was rolled over by the high wind.

Hail, Hamilton

When
June 3, 5:58 PM MST
Where
Hamilton County, 4.84 mi N of Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -101.750

Hail, Kearny

When
June 3, 7:16 PM CST
Where
Kearny County, 13.01 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
38.160, -101.270

Flood, Finney

When
June 3, 7:19 PM CST to 9:19 PM CST
Where
Finney County, 0.88 mi NE of Garden City to 1.93 mi ENE of Garden City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.980, -100.860

Street flooding was reported across the Garden City area and generally where streets normally flood.

Tornado, Kearny

When
June 3, 7:20 PM CST to 7:21 PM CST
Where
Kearny County, 9.56 mi NNW of Lake Mc Kinney to 9.29 mi NNW of Lake Mc Kinney
Rating
EF0
Path length
0.7 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.110, -101.260

This was a brief ground circulation and funnel.

Hail, Kearny

When
June 3, 7:28 PM CST
Where
Kearny County, 14.52 mi N of Deerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.190, -101.140

Thunderstorm Wind, Kearny

When
June 3, 7:44 PM CST
Where
Kearny County, 5.53 mi N of Lakin White Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.050, -101.250

Extensive damage was done to trees.

Thunderstorm Wind, Ness

When
June 3, 7:45 PM CST
Where
Ness County, 0.88 mi SW of Bazine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.440, -99.690

Tree limbs up to six inches in diameter were blown down by the high wind.

Hail, Finney

When
June 3, 7:55 PM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -100.860

Thunderstorm Wind, Barber

When
June 3, 8:02 PM CST
Where
Barber County, 102.13 mi WNW of Lake Arrowhead
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.080, -100.830

High wind of 70 to 80 MPH along with large hail cause extensive damage to a home.

Hail, Finney

When
June 3, 8:02 PM CST
Where
Finney County, 1.77 mi WNW of Holcomb
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -101.010

Hail, Finney

When
June 3, 8:07 PM CST
Where
Finney County, 0.88 mi NW of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -100.880

Hail, Finney

When
June 3, 8:12 PM CST
Where
Finney County, 2.14 mi NNE of Garden City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.000, -100.860

Thunderstorm Wind, Finney

When
June 3, 8:13 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.980, -100.860

Winds of 60 to 70 MPH were reported.

Thunderstorm Wind, Rush

When
June 3, 8:15 PM CST
Where
Rush County, Alexander
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.470, -99.550

Winds were estimated to be 60 MPH.

Hail, Finney

When
June 3, 8:19 PM CST
Where
Finney County, 2.14 mi NNE of Garden City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.000, -100.860

Thunderstorm Wind, Finney

When
June 3, 8:25 PM CST
Where
Finney County, 3.21 mi NNW of Mansfield
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.960, -100.780

A semi was blown over by the strong winds near sixteen mile road and Highway 50.

Thunderstorm Wind, Hodgeman

When
June 3, 8:40 PM CST
Where
Hodgeman County, 12.45 mi N of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.260, -99.910

Visibility was near zero in heavy rain and at least 60 MPH winds.

Thunderstorm Wind, Rush

When
June 3, 8:40 PM CST
Where
Rush County, La Crosse
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -99.300

Numerous tree limbs were blown down.

Thunderstorm Wind, Ness

When
June 3, 8:45 PM CST
Where
Ness County, 0.88 mi SW of Bazine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.440, -99.690

Winds were at least 70 MPH.

Hail, Gray

When
June 3, 8:48 PM CST
Where
Gray County, 4.46 mi NNW of Ingalls Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -100.560

Winds were estimated at 50 MPH with the hail and did damage to the wheat.

Hail, Gray

When
June 3, 8:50 PM CST
Where
Gray County, 4.84 mi N of Ingalls Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.970, -100.530

Winds gusts to at least 50 MPH wind the wind.

Hail, Gray

When
June 3, 8:58 PM CST
Where
Gray County, 4.83 mi ENE of Ingalls Muni Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.930, -100.450

Hail, Pawnee

When
June 3, 9:43 PM CST
Where
Pawnee County, 1.77 mi ENE of Frizell
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.180, -99.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532801, 532788, 532789, 532787, 532800, 532790, 532803, 532804, 532791, 532782, 532792, 532793, 532794, 532805, 532806, 532795, 532802, 532807, 532808, 532809, 532796, 532797, 532798, 532799.